Hot flashes, irritability and weight gain are symptoms of menopause caused by declining estrogen and progesterone levels. For some women, hormone replacement therapy can help.
There are various types of hormone replacement medications, including pills, patches, gels, sprays and shots. Some women may experience side effects like nausea, dizziness or headaches.
Mercy Medical Center’s Dr. Tangela Anderson Tull says many women find relief through hormone replacement therapy, but it is important for patients know the risks.
“I always talk to people about the risks because no one ever died of hot flashes, but some of the risk with hormone replacement therapy can be life-threatening for some people. Most people, (the risk) is low enough — it’s not a problem, but you can have heart attack, stroke, blood clotting, breast cancer with giving someone back progesterone and estrogen,” Tull said.
Tull said she gets a lot of questions about bio-identical hormone replacement therapy.
“They can do a cheek swab and compound a hormone that’s supposed to match your body perfectly, so it’s supposed to give you back exactly your level of estrogen. So, how much you need is different from the next woman and what she needs. You have to be followed very closely for it,” Tull said.
Tull says bio-identical hormone replacement therapy isn’t something she offers. It’s not FDA-approved, though some providers do offer it.